Cluster Vertex Deletion: A Parameterization between Vertex Cover and Clique-Width

  • Martin Doucha
  • Jan Kratochvíl
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7464)

Abstract

The cluster vertex deletion number of a graph is the minimum number of its vertices whose deletion results in a disjoint union of complete graphs. This generalizes the vertex cover number, provides an upper bound to the clique-width and is related to the previously studied notion of the twin cover of the graph under consideration. We study the fixed parameter tractability of basic graph theoretic problems related to coloring and Hamiltonicity parameterized by cluster vertex deletion number. Our results show that most of these problems remain fixed parameter tractable as well, and thus we push the borderline between tractability and intractability towards the clique-width parameter.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abrahamson, K.R., Ellis, J.A., Fellows, M.R., Mata, M.E.: On the Complexity of Fixed Parameter Problems (Extended Abstract). In: FOCS 1989, pp. 210–215 (1989)Google Scholar
  2. 2.
    Abu-Khzam, F.N.: A kernelization algorithm for d-Hitting Set. J. Comput. Syst. Sci. 76(7), 524–531 (2010)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Arnborg, S., Proskurowski, A.: Linear time algorithms for NP-hard problems restricted to partial k-trees. Discrete Applied Mathematics 23(1), 11–24 (1989)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Arnborg, S., Corneil, D.G., Proskurowski, A.: Complexity of Finding Embeddings in a k-Tree. SIAM. J. on Algebraic and Discrete Methods 8, 277–284 (1978)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Berend, D., Tassa, T.: Improved bounds on bell numbers and on moments of sums of random variables. Probability and Mathematical Statistics 30, 185–205 (2010)MathSciNetMATHGoogle Scholar
  6. 6.
    Bodlaender, H.L.: A Linear-Time Algorithm for Finding Tree-Decompositions of Small Treewidth. SIAM J. Comput. 25, 1305–1317 (1996)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Cai, L.: Fixed-parameter tractability of graph modification problems for hereditary properties. Information Processing Letters 58(4), 171–176 (1996)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Chen, J., Kanj, I.A., Xia, G.: Improved Parameterized Upper Bounds for Vertex Cover. In: Královič, R., Urzyczyn, P. (eds.) MFCS 2006. LNCS, vol. 4162, pp. 238–249. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  9. 9.
    Corneil, D.G., Rotics, U.: On the relationship between clique-width and treewidth. SIAM J. Comput. 34, 825–847 (2005)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Courcelle, B.: The monadic second-order logic of graphs. I. Recognizable sets of finite graphs. Information and Computation 85, 12–75 (1990)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Courcelle, B., Olariu, S.: Upper bounds to the clique width of graphs. Disc. Appl. Math. 101, 77–114 (2000)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Downey, R.G., Fellows, M.R.: Parameterized complexity. Monographs in Computer Science. Springer (1999)Google Scholar
  13. 13.
    Fellows, M.R., Fomin, F.V., Lokshtanov, D., Rosamond, F., Saurabh, S., Szeider, S., Thomassen, C.: On the complexity of some colorful problems parameterized by treewidth. Information and Computation 209, 143–153 (2011)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Fellows, M.R., Lokshtanov, D., Misra, N., Rosamond, F.A., Saurabh, S.: Graph Layout problems Parameterized by Vertex Cover. In: Hong, S.-H., Nagamochi, H., Fukunaga, T. (eds.) ISAAC 2008. LNCS, vol. 5369, pp. 294–305. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  15. 15.
    Fellows, M.R., Rosamond, F.A., Rotics, U., Szeider, S.: Clique-width is NP-complete. SIAM J. Discr. Math. 23(2), 909–939 (2009)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Fiala, J., Golovach, P.A., Kratochvíl, J.: Parameterized Complexity of Coloring Problems: Treewidth versus Vertex Cover (Extended Abstract). In: Chen, J., Cooper, S.B. (eds.) TAMC 2009. LNCS, vol. 5532, pp. 221–230. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  17. 17.
    Fomin, F.V., Gaspers, S., Kratsch, D., Liedloff, M., Saurabh, S.: Iterative compression and exact algorithms. Theor. Comput. Sci. 411(7-9), 1045–1053 (2010)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Fomin, F.V., Golovach, P.A., Lokshtanov, D., Saurabh, S.: Clique-width: On the Price of Generality. In: Proceedings of the Twentieth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2009). Society for Industrial and Applied Mathematics, Philadelphia, PA, USA, pp. 825–834 (2009)Google Scholar
  19. 19.
    Fomin, F.V., Golovach, P.A., Lokshtanov, D., Saurabh, S.: Intractability of Clique-Width Parameterizations. SIAM J. Comput. 39(5), 1941–1956 (2010)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Ganian, R.: Twin-Cover: Beyond Vertex Cover in Parameterized Algorithmics. In: Marx, D., Rossmanith, P. (eds.) IPEC 2011. LNCS, vol. 7112, pp. 259–271. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  21. 21.
    Hopcroft, J.E., Karp, R.M.: An n 5/2 Algorithm for Maximum Matchings in Bipartite Graphs. SIAM J. Comput. 2, 225–231Google Scholar
  22. 22.
    Hüffner, F., Komusiewicz, C., Moser, H., Niedermeier, R.: Fixed-Parameter Algorithms for Cluster Vertex Deletion. Theory Comput. Syst. 47(1), 196–217 (2010)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Karp, R.M.: Reducibility Among Combinatorial Problems. In: Miller, R.E., Thatcher, J.W. (eds.) Complexity of Computer Computations: Proc. of a Symp. on the Complexity of Computer Computations. The IBM Research Symposia Series, pp. 85–103. Plenum Press, New York (1972)Google Scholar
  24. 24.
    Lewis, J.M., Yannakakis, M.: The node-deletion problem for hereditary properties is NP-complete. Journal of Computer and System Sciences 20(2), 219–230 (1980)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Martin Doucha
    • 1
  • Jan Kratochvíl
    • 1
  1. 1.Department of Applied Mathematics, Faculty of Mathematics and PhysicsCharles UniversityPragueCzech Republic

Personalised recommendations